Over-The-Counter Pain Medications And Hearing Loss

Woman taking pain killers and thinking about her hearing.

When you’re in pain, you might reach for aspirin or ibuprofen without thinking much about it, but new research has shown risks you should be aware of.

Many popular pain medicines, including those bought over-the-counter, carry risks to your hearing that you’ll want to consider when using them. Younger men, amazingly, could carry a higher risk factor.

What Studies Say About Hearing Loss And Pain Relievers

Prestigious universities, including Vanderbilt, Harvard, and Brigham Young, conducted a thorough 30 year study. A bi-yearly questionnaire was sent to 27,000 individuals between the age of 40 and 74 which included lifestyle and health questions.

Because the questionnaire was so diverse, researchers were uncertain of what they would discover. After evaluating the data, they were surprised to find a solid connection between hearing loss and over-the-counter pain relievers.

They also came to a more startling realization. Men who are under the age of 50 who frequently use acetaminophen were nearly twice as likely to have loss of hearing. The chance of getting hearing loss is 50/50 for individuals who use aspirin regularly. And those who used NSAIDs (ibuprofen, naproxen) had a 61% chance of getting irreversible hearing loss.

Another unexpected thing that was revealed was that high doses used occasionally were not as harmful for your hearing as low doses taken frequently.

It’s relevant to mention this correlation, but it doesn’t definitively show whether the pain relievers actually were the cause of the hearing loss. Causation can only be demonstrated with further study. But we really need to reconsider our use of these pain relievers after these persuasive results.

Present Theories About The Connection Between Hearing Loss And Pain Relievers

There are numerous theories as to why pain relievers could result in hearing loss which researchers have come up with.

When you experience pain, your nerves communicate this feeling to the brain. The flow of blood to a particular nerve is blocked by over-the-counter pain relievers. This impedes nerve signals that normally communicate with the brain, so you feel a reduced pain level.

There might also be a decrease of blood flow to the inner ear according to scientists. Lowered blood flow means less nutrients and oxygen. When the flow is reduced for prolonged periods of time, cells become malnourished and die.

Also, there’s a particular protein that protects the inner ear from loud noises and it seems as if acetaminophen, in particular, could block this.

What You Can do?

The most remarkable revelation was that men younger than 50 were more likely to be affected. This is an earnest reminder that hearing loss can manifest at any age. But as you age, if you take the right steps you will have a better chance of protecting your hearing.

While it’s significant to note that taking these pain relievers can have some unfavorable repercussions, that doesn’t mean you have to completely stop using them. Use pain medication only when you absolutely need to and when using prescription medication, only as prescribed.

If you can find alternative solutions you should consider them as a first option. You should also reduce the consumption of inflammation-producing foods and increase Omega-3 fat in your diet. These practices have been shown to naturally decrease inflammation and pain while strengthening blood flow.

Lastly, is an appointment to see us every year to get your hearing tested. Remember, you’re never too young to have your hearing tested. The best time to start talking to us about preventing additional hearing loss is when you under 50.